Texas, 2011

Tornadoes and Hail in Texas, May 20, 2011

May 20, 2011 · NWS SHV · 8 events in 4 counties and zones

The storm environment for May 20th involved a very unstable atmosphere, especially across the northern third of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. The atmosphere was weakly capped which resulted in the development of scattered severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The storm environment for May 20th involved a very unstable atmosphere, especially across the northern third of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. The atmosphere was weakly capped which resulted in the development of scattered severe thunderstorms across the region. An upper level disturbance moved across the region as well and with cold temperatures aloft resulting in steep mid level lapse rates...a majority of the storms produced large hail. High shear was also in place in the mid and lower levels of the atmosphere which provided a wind threat as well. Some of these storms produced tornadoes across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 20, 2:29 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 20, 2:29 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
329 PM CDT FRI MAY 20 2011

.DISCUSSION...
UPPER LOW MOVING NE FROM THE FOUR CORNER REGION...GENERATING
AN INCREASING NEGATIVE TILT...AS SECONDARY UPPER LOW OVER EASTERN
MT...CLOSING OFF AND BECMG STNRY. UPDATED 18Z SOUNDING AT SHV
SHOWING WEAK MID LVL CAPPING...BENEATH A STEEP LAPSE RATE...AND
LOW LVL HELICITY OF NEARLY 400  SFC TEMPS WARMED TO NEAR 90
ACROSS MUCH OF THE AREA...YIELDING CAPES BTWN 3500 AND 4000 J/KG.
LOW LVL JET OF 35 TO 40 KTS MAY INCREASE SLIGHTLY AFTER SUNSET.
LINE OF CONVECTION FORMATION MOVG INTO DFW METRO AREA...AND WILL
SHIFT INTO RED RIVER VALLEY...HENCE THE LIKELY POPS OVER NW CWA.
SCATTERED TSTMS EAST OF TX HILL COUNTRY EXPECTED TO PROPAGATE INTO
HIGHLY UNSTABLE AIR ACROSS EAST TX. SOME STORM ROTATION IS
NOTED...CURRENT TRENDS SUGGEST ISOLD STORMS MAY REACH SVR LIMITS.
FOR NOW...WILL MENTION TSTMS WITH GUSTY WINDS IN FCST. REMAINDER
OF WKND WILL SEE A SERIES OF SHORT WAVES RIDING JET STREAM AROUND
BASE OF LOW...THUS PATTERN OF SCT POPS NW CWA AND LITTLE ACTIVITY
SE CWA...MAY HOLD FROM END OF WKND TO MID WEEK. A FAST MOVING COLD
FRONT SHOULD BRING ABOUT STRONG CONVECTION LATE WED...WITH COOLER
TEMPS AND CLEARING SKIES TOWARDS END OF EXTENDED PERIOD./VII/.

&&

.AVIATION...

CONVECTION HAVING A DIFFICULT TIME GETTING ORGANIZED SO FAR THIS
AFTERNOON. THE FAVORED AREA HAS BEEN NEAR THE TXK TERMINAL THUS FAR
WITH CONVECTION REMAINING WIDELY SCATTERED AT BEST ELSEWHERE. STILL
DEALING WITH A VERY UNSTABLE ATMOSPHERE HOWEVER...WITH THE ONLY THING
MISSING BEING A TRIGGER. THAT APPEARS TO BE COMING FROM THE WEST IN
THE FORM OF A STRONG TROUGH OF LOW PRESSURE TAKING ON A NEGATIVE TILT.
LINEAR CONVECTION TO THE WEST OF THE I-35 CORRIDOR THIS AFTERNOON WILL
LIKELY MOVE EASTWARD THIS AFTERNOON INTO TONIGHT WITH CONVECTION
EXPECTED TO INCREASE ACROSS THE NE TX TERMINALS AS WELL AS THE
TXK/SHV TERMINALS.

FOR THIS REASON...HAVE TEMPO TSRA GOING FOR MOST LOCATIONS THIS
AFTERNOON THROUGH THIS EVENING AND CARRIED VCTS OR CB THROUGH
MUCH OF THE OVERNIGHT. EXPECTING PREVAILING MVFR CEILINGS TOWARDS
SUNRISE SATURDAY MORNING WITH SOME CONVECTION LIKELY STILL GOING
ON ACROSS THE REGION. KEPT PREVAILING MVFR CEILINGS THROUGH THE
NOON HOUR SATURDAY.

/13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  89  73  89  71 /  40  30  30  20  20
MLU  73  90  72  89  71 /  20  40  40  20  10
DEQ  71  86  73  84  68 /  60  40  40  30  20
TXK  72  88  73  88  70 /  50  40  40  30  20
ELD  73  89  72  88  69 /  40  40  40  30  20
TYR  73  89  73  88  71 /  60  30  30  20  20
GGG  74  89  73  89  71 /  50  30  30  20  20
LFK  74  92  73  90  72 /  40  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 20, 10:52 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1152 AM CDT FRI MAY 20 2011

ARZ050-051-059>061-070>072-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-211700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-
1152 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
MULTIPLE AREAS OF THUNDERSTORM DEVELOPMENT...WILL INCREASE ACROSS
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND PORTIONS OF
NORTHEAST TEXAS AND NORTHWEST LOUISIANA...ALONG AND NORTH OF
INTERSTATE 20...THIS AFTERNOON. SOME OF THESE STORMS WILL BECOME
SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES...ALL BEING SIGNIFICANT WEATHER CONCERNS. IN
ADDITION...REPEAT STORM ACTIVITY MAY ALSO YIELD A LOCALLY HEAVY
RAINFALL THREAT BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL
MAY BRING A GREATER THREAT FOR FLASH FLOODING.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF
NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN
CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE
WEEK AS A COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

ARZ073-LAZ005-006-010>014-017>022-TXZ149>153-165>167-211700-
UNION AR-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1152 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST
TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TODAY
AND THROUGH THE OVERNIGHT HOURS....ACROSS PORTIONS OF NORTHEAST
TEXAS AND NORTHERN LOUISIANA...SOUTH OF INTERSTATE 20. GUSTY
WINDS TO 40 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY STRONG
THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE BY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY
RAINFALL MAY BRING A THREAT FOR FLASH FLOODING.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF
NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN
CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE
WEEK AS A COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS
AFTERNOON...BUT COULD POSSIBLY BE REQUIRED LATER TONIGHT.

VII

In the hours before

Local storm report, May 20, 10:14 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1114 AM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     HAIL             PERRYTOWN               33.70N 93.53W
05/20/2011  E1.00 INCH       HEMPSTEAD          AR   EMERGENCY MNGR

            RELAYED FROM EMERGENCY MANAGEMENT

&&

04
Special weather statement, May 20, 1:06 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
206 PM CDT FRI MAY 20 2011

OKZ077-201945-
MCCURTAIN-
206 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...

AT 204 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES NORTH OF BROKEN BOW...OR 26
MILES WEST OF DE QUEEN...MOVING NORTHEAST AT 40 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

03
Special weather statement, May 20, 1:07 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
207 PM CDT FRI MAY 20 2011

ARZ060-201945-
HEMPSTEAD-
207 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS AND WASHINGTON...

AT 204 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTH OF WASHINGTON...OR 10
MILES SOUTHEAST OF NASHVILLE...MOVING NORTH AT 45 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

03
Special weather statement, May 20, 3:28 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
428 PM CDT FRI MAY 20 2011

LAZ002-003-012-202215-
BIENVILLE-BOSSIER-WEBSTER-
428 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     BOSSIER...BIENVILLE AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     DIXIE INN...DOYLINE...DUBBERLY...HEFLIN...MINDEN AND SIBLEY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF RINGGOLD...OR 22
MILES SOUTHEAST OF BOSSIER CITY...MOVING NORTHEAST AT 35 MPH. THIS
STORM WILL MOVE OVER LAKE BISTINEAU. IF YOU ARE ON THE LAKE...TAKE
SHELTER NOW.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Smith

When
May 20, 3:54 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
0.75 in hail
Reported by
Public
Coordinates
32.330, -95.300

Hail, Red River

When
May 20, 4:14 PM CST
Where
Red River County, 0.69 mi S of Detroit
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.660, -95.270

Tornado, Red River

When
May 20, 4:36 PM CST to 4:38 PM CST
Where
Red River County, 1.99 mi NE of Manchester to 1.38 mi WSW of Blakeney
Rating
EF0
Path length
1.6 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.847, -95.122

The National Weather Service conducted a storm survey in Red River County and concluded that damage was the result of an EF0 tornado. The tornado first touched down over a wooded area east of Manchester damaging a few trees. The tornado moved northeast crossing FM 195 where a few small trees were snapped and a few small trees and limbs. The tornado ended north of FM 195. The Maximum winds are estimated at 65-70 mph.

Hail, Harrison

When
May 20, 5:20 PM CST
Where
Harrison County, 0.58 mi W of Hallsville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.500, -94.580

Hail, Harrison

When
May 20, 5:20 PM CST
Where
Harrison County, 1.5 mi NNW of Longview Hgts
Measured
1 in hail
Reported by
Public
Coordinates
32.520, -94.690

Hail reported on the eastern side of Longview just in Harrison County.

Tornado, Harrison

When
May 20, 5:38 PM CST to 5:45 PM CST
Where
Harrison County, 4.71 mi ENE of Walkers Mill to 2.2 mi NE of Hallsville
Rating
EF0
Path length
6.83 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.601, -94.473

The National Weather Service conducted a storm survey in Harrison County and concluded that damage was the result of an EF0 tornado. The tornado first touched down over a wooded area along Young Road snapping a few small trees and limbs. The tornado crossed Hickey road and Fire Tower Road where a few trees were snapped and uprooted. The tornado tracked northeast crossing Noonday Road snapping a few trees. The tornado ended along hwy 154 west of Nesbit snapping a few trees. A video of the tornado was provided to the NWS as evidence from a storm spotter near Nesbit. The Maximum winds are estimated at 65-70 mph.

Hail, Cass

When
May 20, 7:05 PM CST
Where
Cass County, 4.5 mi NW of Springdale
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.280, -94.150

Thunderstorm Wind, Harrison

When
May 20, 9:15 PM CST
Where
Harrison County, 3.27 mi SSE of Walkers Mill
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
32.540, -94.520

A large pine tree fell on a home northeast of Hallsville, Texas. There were no injuries reported with this event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297706, 297710, 297720, 297711, 297712, 297717, 297713, 297718.